Alert archive / Oklahoma / Flash Flood Warnings in 1998
Flash Flood Warning 35, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 2, 1998, 7:35 AM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 2, 1998, 7:35 AM CDT (12:35 UTC)
- Expired
- Oct 2, 1998, 10:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 87 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 0.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 021229
FFWOKC
OKC071-021545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
735 AM CDT FRI OCT 2 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KAY COUNTY IN NORTHEAST OKLAHOMA
* EXTENDED UNTIL 10 45 AM CDT
* RAINFALL AMOUNTS NOW IN EXCESS OF 7 INCHES ARE COMMON ACROSS
CENTRAL THROUGH EASTERN KAY COUNTY. REPORTS OF FLOODING ARE
WIDESPREAD IN BLACKWELL...TONKAWA...AND PONCA CITY. RAINFALL IS
ENDING FOR THE TIME...BUT THE RAIN ALREADY FALLEN WILL CONTINUE TO
CAUSE FLOODING PROBLEMS.
* LOCATIONS IN THE WARNING INCLUDE SUMPTER...PONCA CITY
...NEWKIRK... KILDARE... TONKAWA...AND BLACKWELL
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.
LAT...LON 3689 9733 3662 9727 3690 9674 3698 9713
PURPURAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 4:42 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Oct 2, 4:42 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 442 AM CDT FRI OCT 2 1998 RUNNING LATE THIS MORNING DUE TO EXTENSIVE ANALYSES AND COORDINATION CALLS. LATEST SFC AND UPPER AIR ANALYSES INDICATE POTENTIAL FOR A RATHER NASTY ROUND OF THUNDERSTORMS SOMEHWERE ACROSS THE OUN CWA THIS AFTERNOON AND EVENING. SECONDARY SHORTWAVE TROF CURRENTLY MOVING INTO NW NM IS FORECAST TO SURGE EWD TODAY AND PASS ACROSS THE FA NEAR MAX HEATING TIME THIS PM. SIGNIFICANT DRY AIR INTRUSION APPEARS TO BE ACCOMPANYING THIS WAVE AS WELL PER -10 TO -12 700 MB DEWPOINTS OVR SW US. HOWEVER..IT IS ALMOST IMPOSSIBLE TO PIN DOWN THE GREATEST THREAT AREA ATTM DUE TO ONGOING CONVECTION AND ITS EFFECTS ON WHERE WARM FRONT/OUTFLOW BOUNDARY WILL SET UP THIS AFTERNOON. CONVECTION HAS CONTINUED TO FIRE ALONG THE RED RIVER IN WRN NORTH TX..WHICH IS PUSHING THE FRONT EVEN FARTHER SWD. CURRENT THINKING IS AS FOLLOWS.. ONGOING CONVECTION SHUD PERSIST WITH A GRADUAL WEAKENING TREND THRU THE MORNING AS NOCTURNAL PROCESSES GRADUALLY ABATE. STRONG WAA AT H8 AND H7 SHUD COMMENCE LATE THIS MORNING ACROSS THE AREA IN ADVANCE OF NEXT SHORTWAVE..THUS ALLOWING THE BOUNDARY TO MOVE BACK TO THE NORTH. BEST GUESS AT THIS TIME IS THAT THE BOUNDARY WILL SET UP SOMEWHERE ALONG THE SOUTHERN EDGE OF WHERE THE HEAVY RAINS FELL OVERNIGHT TONITE. /I.E. SOMEHWERE ALONG INTERSTATE 40/ IF THIS ALL PANS OUT..CENTRAL OKLAHOMA WILL BE SITTING ON A POWDER KEG THIS AFTERNOON. HOWEVER..THERE IS AMPLE OPPORTUNITY FOR THE ONGOING CONVECTION TO PUT A SERIOUS CRIMP ON THIS FORECAST SCENARIO. A SEVERE WEATHER OUTLOOK WILL FOLLOW WITH THIS DEGREE OF UNCERTAINTY EMPHASIZED. IN ADDITION TO THE SEVERE WX THREAT..WE WILL ALSO BE ISSUING A FLASH FLOOD WATCH FOR MUCH OF THE CENTRAL AND NORTHERN SECTIONS OF OUR FA. MUCH OF THE UNCERTAINTY WILL HAVE TO BE RESOLVED BY THE DAY SHIFT AS CONVECTIVE TRENDS BECOME MORE APPARENT. NOT MUCH TIME TO LOOK AT EXTENDED..BUT IT APPEARS THAT SAT AND SUN WILL BRING A RETURN TO ABOVE NORMAL TEMPS..WITH A CONTINUED CHANCE FOR SHOWERS AND STORMS WITH PIECES OF ENERGY EJECTING OUT OF WRN US TROF. THANKS FOR COORD WITH ICT..FTW..TUL AND SPC. MILLER FCSTID = 21 OKC 80 65 91 64 / 70 50 10 10 HBR 83 61 95 62 / 60 40 10 10 SPS 89 63 95 67 / 50 40 10 10 GAG 69 47 89 64 / 70 30 10 10 PNC 73 64 89 65 / 90 50 10 10 DUA 84 68 91 68 / 60 50 10 10 .OUN... OK...FFA THRU MIDNITE OKZ007>008-012>013-014>031 TX...NONE.
In the hours before
Special weather statement, Oct 2, 7:00 AM CDT, 35 minutes before
OKZ004>048-050>052-TXZ083>090-021730- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 700 AM CDT FRI OCT 2 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS GENERALLY ALONG AND SOUTH OF INTERSTATE 40. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY RAINFALL WILL ALSO BE POSSIBLE...ACROSS CENTRAL AND NORTHERN OKLAHOMA. DISCUSSION...A COMPLEX FRONTAL SYSTEM AND A SERIES OF OUTFLOW BOUNDARIES ACROSS SOUTHERN OKLAHOMA AND NORTH TEXAS WILL BE THE FOCUSING MECHANISMS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. A VIGOROUS UPPER LEVEL STORM SYSTEM IN NORTHERN NEW MEXICO WILL MOVE EAST INTO THE SOUTHERN PLAINS THIS AFTERNOON. AS THE DAY PROGRESSES..THE FRONT NEAR THE RED RIVER SHOULD LIFT NORTHWARD AND BE LOCATED SOMEWHERE ALONG OR JUST SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DAYTIME HEATING IS EXPECTED TO AID IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON ALONG THE FRONTAL BOUNDARY. A FEW OF THE STORMS COULD BECOME SEVERE...WITH THE BEST CHANCE FOR SEVERE STORMS IN THE CENTRAL AND SOUTHERN PORTIONS OF OKLAHOMA AND INTO NORTH TEXAS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY BE ALONG THE FRONTAL BOUNDARY DURING THE LATE AFTERNOON. HOWEVER.. THE EXACT LOCATION OF THE BOUNDARY WILL DETERMINE THE GREATEST TORNADO THREAT..AND IT SHOULD BE NOTED THAT THERE IS CONSIDERABLE UNCERTAINTY AT THIS TIME ABOUT WHERE THE EXACT POSITION OF THE FRONT WILL BE COME LATE AFTERNOON. PERSONS ARE URGED TO MONITOR WEATHER INFORMATION THROUGHOUT THE DAY AND STAY TUNED FOR FURTHER UPDATES AS THE EVOLUTION OF THIS STORM SYSTEM BECOMES BETTER DEFINED. IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT ACROSS MOST OF THE THE NORTHERN TWO-THIRDS OF OKLAHOMA. AREAS IN KAY COUNTY HAVE ALREADY RECEIVED 6 TO 7 INCHES OF RAIN. SEVERAL MORE INCHES OF RAIN FROM STORMS THIS AFTERNOON OR EVENING WILL ONLY WORSEN THE FLOOD THREAT. SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS NORTHERN OKLAHOMA ARE ALREADY ACTIVATED DUE TO THE ONGOING FLOODING. ACROSS THE REST OF SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. MILLER/PUPURA
Special weather statement, Oct 2, 7:00 AM CDT, 35 minutes before
OKZ004>048-050>052-TXZ083>090-021730- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 700 AM CDT FRI OCT 2 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS GENERALLY ALONG AND SOUTH OF INTERSTATE 40. LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY RAINFALL WILL ALSO BE POSSIBLE...ACROSS CENTRAL AND NORTHERN OKLAHOMA. DISCUSSION...A COMPLEX FRONTAL SYSTEM AND A SERIES OF OUTFLOW BOUNDARIES ACROSS SOUTHERN OKLAHOMA AND NORTH TEXAS WILL BE THE FOCUSING MECHANISMS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. A VIGOROUS UPPER LEVEL STORM SYSTEM IN NORTHERN NEW MEXICO WILL MOVE EAST INTO THE SOUTHERN PLAINS THIS AFTERNOON. AS THE DAY PROGRESSES..THE FRONT NEAR THE RED RIVER SHOULD LIFT NORTHWARD AND BE LOCATED SOMEWHERE ALONG OR JUST SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DAYTIME HEATING IS EXPECTED TO AID IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON ALONG THE FRONTAL BOUNDARY. A FEW OF THE STORMS COULD BECOME SEVERE...WITH THE BEST CHANCE FOR SEVERE STORMS IN THE CENTRAL AND SOUTHERN PORTIONS OF OKLAHOMA AND INTO NORTH TEXAS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY BE ALONG THE FRONTAL BOUNDARY DURING THE LATE AFTERNOON. HOWEVER.. THE EXACT LOCATION OF THE BOUNDARY WILL DETERMINE THE GREATEST TORNADO THREAT..AND IT SHOULD BE NOTED THAT THERE IS CONSIDERABLE UNCERTAINTY AT THIS TIME ABOUT WHERE THE EXACT POSITION OF THE FRONT WILL BE COME LATE AFTERNOON. PERSONS ARE URGED TO MONITOR WEATHER INFORMATION THROUGHOUT THE DAY AND STAY TUNED FOR FURTHER UPDATES AS THE EVOLUTION OF THIS STORM SYSTEM BECOMES BETTER DEFINED. IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT ACROSS MOST OF THE THE NORTHERN TWO-THIRDS OF OKLAHOMA. AREAS IN KAY COUNTY HAVE ALREADY RECEIVED 6 TO 7 INCHES OF RAIN. SEVERAL MORE INCHES OF RAIN FROM STORMS THIS AFTERNOON OR EVENING WILL ONLY WORSEN THE FLOOD THREAT. SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS NORTHERN OKLAHOMA ARE ALREADY ACTIVATED DUE TO THE ONGOING FLOODING. ACROSS THE REST OF SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. MILLER/PUPURA
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 46 min |
| Oct 1, 7:21 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 39 min |
| Oct 1, 7:47 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 43 min |
| Oct 1, 8:39 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 51 min |
| Oct 1, 9:06 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 39 min |
| Oct 2, 1:35 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 25 min |
| Oct 2, 4:45 AM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.